World Library  
Flag as Inappropriate
Email this Article

Drug eruption

Article Id: WHEBN0018832275
Reproduction Date:

Title: Drug eruption  
Author: World Heritage Encyclopedia
Language: English
Subject: Erythema chronicum migrans, Clinical pharmacology, Chemotherapy-induced acral erythema, Postinflammatory hyperpigmentation, Pharmacology
Collection:
Publisher: World Heritage Encyclopedia
Publication
Date:
 

Drug eruption

Drug eruption
Classification and external resources
Examples of drug eruptions. (A) Bullous dermatitis caused by sulfathiazole (B) Fixed drug eruption caused by phenolphtalein (C) Bullous erythema multiforme (D) Diffuse photosensitivity reaction.
ICD-10 L27.0, L27.1
ICD-9 692.3, 782.1
eMedicine derm/104
MeSH D003875

In medicine, a drug eruption is an adverse drug reaction of the skin. Most drug-induced cutaneous reactions are mild and disappear when the offending drug is withdrawn.[1] Drugs can also cause hair and nail changes, affect the mucous membranes, or cause itching without outward skin changes.[2]

Diagnosis

Drug eruptions are diagnosed mainly from the medical history and clinical examination. However, they can mimic a wide range of other conditions, thus delaying diagnosis (for example, in drug-induced lupus erythematosus, or the acne-like rash caused by erlotinib). A skin biopsy, blood tests or immunological tests can also be useful. If the causative agent can not be withdrawn, the symptoms should be relieved as much as possible.

It is estimated that 2—3 percent of hospitalised patients are affected by a drug eruption, and that serious drug eruptions occur in around 1 in 1000 patients.[3]

Classification

The drug eruption can be an expected adverse effect or an unexpected effect (idiosyncratic).

Some of the most severe and life-threatening examples of drug eruptions are erythema multiforme, Stevens–Johnson syndrome, toxic epidermal necrolysis, hypersensitivity vasculitis, DRESS syndrome, erythroderma and exanthematous pustulosis.

By appearance

The most common type of eruption is a morbilliform (resembling measles) or erythematous rash, but the appearance may also be urticarial, papulosquamous, pustular, purpuric, bullous (with blisters) or lichenoid.[2] Angioedema can also be drug-induced (most notably, by angiotensin converting enzyme inhibitors).

By mechanism

The underlying mechanism can be immunological (such as in drug allergies) or non-immunological (for example, in photodermatitis or as a side effect of anticoagulants). A fixed drug eruption is the term for a drug eruption that occurs in the same skin area every time the person is exposed to the drug. Eruptions can occur frequently with a certain drug (for example, with phenytoin[4]), or be very rare (for example, Sweet's syndrome following the administration of colony-stimulating factors[5]).

By drug

The culprit can be both a prescription drug or an over-the-counter medication.

Examples of common drugs causing drug eruptions are antibiotics and other antimicrobial drugs, sulfa drugs, nonsteroidal anti-inflammatory drugs (NSAIDs), biopharmaceuticals, chemotherapy agents, anticonvulsants, and psychotropic drugs. Common examples include photodermatitis due to local NSAIDs (such as piroxicam) or due to antibiotics (such as minocycline), and the rash following ampicillin in cases of mononucleosis.

References

  1. ^ Manders SM (June 1995). "Serious and life-threatening drug eruptions". Am Fam Physician 51 (8): 1865–72.  
  2. ^ a b Valeyrie-Allanore L, Sassolas B, Roujeau JC (2007). "Drug-induced skin, nail and hair disorders". Drug Saf 30 (11): 1011–30.  
  3. ^ Roujeau JC, Stern RS (November 1994). "Severe adverse cutaneous reactions to drugs". N. Engl. J. Med. 331 (19): 1272–85.  
  4. ^ Scheinfeld N (August 2003). "Phenytoin in cutaneous medicine: its uses, mechanisms and side effects". Dermatol. Online J. 9 (3): 6.  
  5. ^ Cohen PR (2007). "Sweet's syndrome--a comprehensive review of an acute febrile neutrophilic dermatosis". Orphanet J Rare Dis 2: 34.  
This article was sourced from Creative Commons Attribution-ShareAlike License; additional terms may apply. World Heritage Encyclopedia content is assembled from numerous content providers, Open Access Publishing, and in compliance with The Fair Access to Science and Technology Research Act (FASTR), Wikimedia Foundation, Inc., Public Library of Science, The Encyclopedia of Life, Open Book Publishers (OBP), PubMed, U.S. National Library of Medicine, National Center for Biotechnology Information, U.S. National Library of Medicine, National Institutes of Health (NIH), U.S. Department of Health & Human Services, and USA.gov, which sources content from all federal, state, local, tribal, and territorial government publication portals (.gov, .mil, .edu). Funding for USA.gov and content contributors is made possible from the U.S. Congress, E-Government Act of 2002.
 
Crowd sourced content that is contributed to World Heritage Encyclopedia is peer reviewed and edited by our editorial staff to ensure quality scholarly research articles.
 
By using this site, you agree to the Terms of Use and Privacy Policy. World Heritage Encyclopedia™ is a registered trademark of the World Public Library Association, a non-profit organization.
 


Copyright © World Library Foundation. All rights reserved. eBooks from Project Gutenberg are sponsored by the World Library Foundation,
a 501c(4) Member's Support Non-Profit Organization, and is NOT affiliated with any governmental agency or department.